Thunderstorm Wind, Red Willow
- When
- August 16, 8:02 PM CST
- Where
- Red Willow County, Mc Cook
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.620
Thunderstorms moved along the Kansas-Nebraska border during the evening, resulting in an isolated report of 64 mph winds in McCook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved along the Kansas-Nebraska border during the evening, resulting in an isolated report of 64 mph winds in McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 6:15 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 615 PM MDT MON AUG 16 2010 .DISCUSSION... 225 PM MDT MON AUG 16 2010 THE SUBTROPICAL RIDGE WAS SITUATED OVER MUCH OF TEXAS WHILE WESTERLY MID/UPPER FLOW WAS OBSERVED OVER MUCH OF THE CENTRAL AND NORTHERN PORTION OF THE CONUS. A SHORTWAVE TROUGH WAS TRANSLATING SLOWLY EASTWARD ACROSS THE CENTRAL GREAT BASIN AREA AND IS EXPECTED TO ARRIVE ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT. A PLUME OF TROPICAL MOISTURE ON THE WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE REMAINS DRAPED ACROSS THE AREA WITH PWATS AROUND 150% OF NORMAL. PWAT VALUES ARE PROGGED TO CLIMB TO AROUND 1.7 INCHES OVERNIGHT APPROACHING 200% OF NORMAL. AS LARGE SCALE FORCING FOR ASCENT ARRIVES WITH APPROACHING TROUGH THIS EVENING AND TONIGHT, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN CO/WESTERN KS AND BECOME MORE WIDESPREAD ALONG AND EAST OF HWY 83 OVERNIGHT. GFS/NAM LLJ PROGS SUGGEST THE STRONGEST H85-H7 CONVERGENCE ALONG AND SOUTH OF INTERSTATE 70 QUICKLY SHIFTING EAST OF THE AREA AS LLJ VEERS BETWEEN 09-12Z, WHILE THE STRONGEST LARGE SCALE FORCING FOR ASCENT, EVIDENT ON THE NAM PV FIELDS, TRANSLATES EASTWARD ALONG THE NE/KS STATE LINE AREA. SCT SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN ARE ANTICIPATED WITH A GENERAL 1 TO PERHAPS 2 INCH RAINFALL ACROSS MUCH OF THE AREA WITH THE HIGHEST QPF EXPECTED ALONG A CORRIDOR BETWEEN I-70 AND HWY 36 OR ALONG A LINE FROM JOES CO TO GOVE KANSAS. STABLE CONDITIONS ARE EXPECTED ON TUE-WED UNDER THE INFLUENCE OF SHORTWAVE RIDGING WITH A SUBTLE RISE IN TEMPERATURES ANTICIPATED. IN ADDITION, LOW PROBABILITIES FOR MOIST CONVECTION ALONG SFC TROUGH AXIS LOCATED NEAR THE CO STATE LINE ON WED AFTERNOON. BETTER CHANCES FOR FOR DEEP MOIST CONVECTION SHOULD ARRIVE ON THU AS A SHORTWAVE TROUGH EMERGES OVER THE HIGH PLAINS. LOWERING HEIGHTS/FROPA SHOULD BRING SOME RELIEF FROM THE 90S ACROSS THE NORTHWEST ZONES DAYS 4 THROUGH 7...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL HIGH PLAINS AT THE BEGINNING OF THE PERIOD (FRIDAY-SUNDAY) WITH SEASONABLE MAXIMUM VALUES IN THE UPPER 80S/AROUND 90 AND DRY WEATHER ANTICIPATED. AS H7 THERMAL RIDGE TRANSLATES NORTH AND EAST ACROSS THE AREA, EXPECT RISING TEMPERATURES OVER THE WEEKEND WITH VALUES REACHING THE MID 90S ON SUNDAY. SOME CONCERN FOR LOW POPS ALONG SFC TROUGH AXIS NEAR THE COLORADO-KANSAS STATE LINE AREA, BUT CONFIDENCE REMAINS LOW AT THIS TIME. A SHORTWAVE TROUGH LIFTING OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS WILL HELP DRIVE A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON MONDAY. REASONABLE AGREEMENT BETWEEN THE GFS/ECMWF WITH FROPA ON MONDAY SUPPORTING LOW POPS AND LOWER TEMPERATURES ACROSS THE NORTHWEST ZONES WHERE CONFIDENCE IN FROPA IS HIGHEST. MCGUIRE && .AVIATION... 605 PM MDT MON AUG 16 2010 THUNDERSTORM ARE WEAKENING AS THEY MOVE FROM FAR EAST CENTRAL COLORADO INTO WESTERN KANSAS...SO WHILE RAIN IS EXPECTED IN AT KGLD...POSSIBILITY OF THUNDERSTORMS BETWEEN 00Z-04Z IS MARGINAL BUT COULD BE BETTER BETWEEN 04Z-09Z AS THE NEXT CLUSTER OF STORMS MOVING THROUGH SOUTHEAST WYOMING...FAR NORTHEAST COLORADO AND FAR SOUTHWEST NEBRASKA APPROACH THE KGLD TAF SITE OVERNIGHT. HAVE GONE WITH A VCTS FOR NOW UNTIL 09Z. AFTER 09Z EXPECT SOME LOWER MVFR CEILINGS AND VISIBILITY AS THE LOWER ATMOSPHERE SATURATES AROUND SUNRISE. VFR WILL RETURN AFTER 15Z. AT KMCK...THUNDERSTORMS ARE A STRONGER POSSIBILITY SINCE STORMS MOVING INTO THE AREA ARE STRONGER ACROSS SOUTHERN NEBRASKA AND LOOK LIKE THEY WILL CONTINUE OVERNIGHT. WILL LIKELY UPDATE TO INCLUDE TS IN THE PREVAILING GROUP INSTEAD OF JUST VCTS IF STORMS CONTINUE TO HOLD TOGETHER AS THEY APPROACH THE TAF SITE. ALSO EXPECT CIGS AND VIS TO LOWER TO MVFR BETWEEN 10Z AND 15Z AS LOWER ATMOSPHERE SATURATES AROUND SUNRISE. SOME LOCALIZED IFR IS POSSIBLE. VFR CONDITIONS WILL RETURN AFTER 16Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON AUG 16 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON AUG 16 2010 /1130 AM CDT MON AUG 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY ALONG AND NORTH OF INTERSTATE 70 THIS AFTERNOON...WITH ISOLATED STORMS TO THE SOUTH. THESE STORMS WILL POSE A RISK FOR LARGE HAIL...LOCALLY DAMAGING WIND GUSTS AND PERHAPS A TORNADO. RAIN AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD TONIGHT ACROSS MUCH OF THE AREA. THE THREAT WILL TRANSITION FROM SEVERE WEATHER TO HEAVY RAINFALL AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE TUESDAY MORNING EAST OF A TRENTON NEBRASKA TO COLBY AND GOVE KANSAS LINE. LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT. NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 428 PM MDT MON AUG 16 2010 COZ091-162330- KIT CARSON COUNTY- 428 PM MDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 6 MILES NORTHEAST OF FLAGLER...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. DR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 619 PM MDT MON AUG 16 2010 COZ090-170045- YUMA COUNTY- 619 PM MDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 8 MILES SOUTH OF CLARKVILLE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. DR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 641 PM MDT MON AUG 16 2010 COZ090-170130- YUMA COUNTY- 641 PM MDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CLARKVILLE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. ROBINSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 659 PM MDT MON AUG 16 2010 COZ090-NEZ079-170145- DUNDY-YUMA COUNTY- 659 PM MDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR WAUNETA...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. ROBINSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 828 PM CDT MON AUG 16 2010 NEZ080-170215- HITCHCOCK- 828 PM CDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 6 MILES NORTH OF STRATTON NE...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. ROBINSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 802 PM MDT MON AUG 16 2010 NEZ079-080-170230- DUNDY-HITCHCOCK- 902 PM CDT MON AUG 16 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF WAUNETA TO MAX TO PARKS...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. DR
The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243645.